Insulin/glucose infusion successfully resuscitates bupivacaine-induced sudden-onset circulatory collapse in dogs

Mi Hyun Kim, Kook Hyun Lee, Chong Soo Kim, Solmon Yang, Teserendorj Uugangerel, Chong Min Kim, Byeong Chul Kang

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Purpose In previous studies, insulin reversed the cardiac toxicity gradually induced by a continuous infusion of bupivacaine. In this randomized controlled study, we intended to simulate a more relevant clinical situation by injecting bupivacaine rapidly as a bolus to induce suddenonset circulatory collapse in dogs. We then evaluated the insulin effect. Methods Bupivacaine (10 mg kg-1 iv) was rapidly administered intravenously to 12 dogs. At the onset of circulatory collapse (defined as a mean arterial pressure [MAP] of 30 mmHg), external chest compression was initiated. Insulin (2 Ukg-1 iv) was given to the insulinglucose (IG) group (n = 6) and the same volume of 0.9% saline was given to the control (C) group (n = 6). The primary outcome was successful resuscitation defined as both MAP C 60 mmHg and sinus rhythm on an electrocardiogram that lasted C 60 sec. Hemodynamic and blood variables were measured, including cardiac output and electrocardiogram intervals. Results All IG dogs were successfully resuscitated within 15 (3) min, whereas none of the control dogs were resuscitated (P = 0.002). After circulatory collapse, the averageMAP was higher in group IG than in group C (P = 0.006). Conclusion Insulin effectively reversed the sudden-onset circulatory collapse in dogs caused by an intravenous bolus injection of bupivacaine.

Original languageEnglish
Pages (from-to)471-478
Number of pages8
JournalCanadian Journal of Anesthesia
Volume60
Issue number5
DOIs
Publication statusPublished - May 1 2013

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Cite this